Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS Grand Rapids, MI

August 11, 20214 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 11, 2021, 9:30 PM EDT for 4 counties in Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2021, 9:30 PM EDT (01:30 UTC)
Expired
Aug 11, 2021, 10:15 PM EDT
In force
45 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barry County, MI, Clinton County, MI, Eaton County, MI, Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 54 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 10:09 PM EDTTSTM WND DMGWacousta, MITREES DOWN BLOCKING HERBISON ROAD IN THREE LOCATIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 9:22 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS53 KGRR 120130
SVRGRR
MIC015-037-045-067-120215-
/O.NEW.KGRR.SV.W.0054.210812T0130Z-210812T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
930 PM EDT Wed Aug 11 2021

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Southern Ionia County in south central Michigan...
  Northeastern Barry County in southwestern Michigan...
  Southwestern Clinton County in south central Michigan...
  Eaton County in south central Michigan...

* Until 1015 PM EDT.

* At 929 PM EDT, severe thunderstorms were located along a line
  extending from near Saranac to 10 miles north of Gull Lake, moving
  east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lansing...             Charlotte...           Hastings...
  Eaton Rapids...        Portland...            Grand Ledge...
  Potterville...         Lake Odessa...         Nashville...
  Freeport...            Kalamo...              Dimondale...
  Sebewa...              Vermontville...        Sunfield...
  Mulliken...            Waverly...             Woodland...
  Clarksville...         Eagle...               

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4252 8531 4291 8531 4289 8460 4269 8461
      4246 8460
TIME...MOT...LOC 0129Z 278DEG 47KT 4291 8523 4254 8543 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MEADE
2 follow-up statements
374 
WWUS53 KGRR 120152
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
952 PM EDT Wed Aug 11 2021

MIC015-037-045-067-120215-
/O.CON.KGRR.SV.W.0054.000000T0000Z-210812T0215Z/
Ionia MI-Barry MI-Clinton MI-Eaton MI-
952 PM EDT Wed Aug 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHEASTERN IONIA...NORTHEASTERN BARRY...SOUTHWESTERN CLINTON
AND EATON COUNTIES...

At 950 PM EDT, severe thunderstorms were located along a line 
extending from Portland to near Nashville, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lansing...             Charlotte...           Eaton Rapids...
Portland...            Grand Ledge...         Potterville...
Nashville...           Kalamo...              Dimondale...
Sebewa...              Vermontville...        Sunfield...
Mulliken...            Waverly...             Woodland...
Eagle...               Wacousta...            Gresham...
Dowling...             Woodbury...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4289 8460 4269 8461 4246 8460 4252 8528
      4290 8503
TIME...MOT...LOC 0150Z 278DEG 47KT 4288 8490 4251 8510 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAS
816 
WWUS53 KGRR 120210
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1010 PM EDT Wed Aug 11 2021

MIC015-037-045-067-120219-
/O.EXP.KGRR.SV.W.0054.000000T0000Z-210812T0215Z/
Ionia MI-Barry MI-Clinton MI-Eaton MI-
1010 PM EDT Wed Aug 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IONIA...
NORTHEASTERN BARRY...SOUTHWESTERN CLINTON AND EATON COUNTIES WILL
EXPIRE AT 1015 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty 
winds to 40 mph, lightning strikes, and heavy rain are still 
possible over the area as another round of thunderstorms is 
currently moving into Barry County.

A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
south central and southwestern Michigan.

LAT...LON 4289 8460 4269 8461 4246 8460 4252 8528
      4290 8503
TIME...MOT...LOC 0209Z 270DEG 47KT 4285 8457 4248 8478 

$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:45 PM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 11, 3:45 PM EDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
345 PM EDT Wed Aug 11 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 321 PM EDT Wed Aug 11 2021

- Risk for severe weather into Thursday night

- More seasonable over the weekend

&&

.DISCUSSION...(This evening through next Wednesday)
Issued at 321 PM EDT Wed Aug 11 2021

- Risk for severe weather into Thursday night

Based off of the SPC meso page...the combination of stronger deep
layer shear and instability building again this evening...should
support the return of strong to severe convection. The main window
for this to happen in from 8 pm to 2 am. Damaging winds are the
primary risk. Until then we will be in a decreased period for
thunderstorms.

Thursday the instability rebuilds and ML CAPE values are progged
to climb up over 1500 J/kg. This in combination with strengthening
deep layer shear will support a potential for organized convection
once again. The main window for this to happen is from 6 pm to 2
am. The surface front will be shifting southeastward through the
CWA then.

- More seasonable over the weekend

Behind the front a cool air advection will lower the temperatures.
Based on 925 mb temps the high temps will end up closer to normal.
PWAT's drop off considerably and that will allow for the overnight
temperatures too cool off as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 142 PM EDT Wed Aug 11 2021

One area of storms will track through the TAF sites through 20z
leading to gusts over 35 knots along with local IFR impacts. Then
a break. However another line of storms is forecast to track
southeast through the TAF sites this evening. Gusts over 40 knots
and possible gusts in excess of 50 knots looks possible. IFR and
lower impacts will accompany the strongest cells.

&&

.MARINE...
Issued at 321 PM EDT Wed Aug 11 2021

Hazardous conditions will persist along the lakeshore into this
evening as a low level jet persists. We did expand the Beach
Hazards further south earlier this afternoon. May need to extend
the small craft into Thursday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 3 AM EDT Thursday for MIZ037-043-
     050-056-064.

LM...Small Craft Advisory until 3 AM EDT Thursday for LMZ844>849.

&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
MARINE...MJS
Hazardous weather outlook, Aug 11, 12:03 PM EDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1203 pM EDT Wed Aug 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1203 p EDT Wed Aug 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

There is an Enhanced Risk of severe weather for this afternoon and
evening. The main threat will be damaging winds. Secondary threats
will be large hail, tornadoes and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk for severe weather on Thursday. The main
threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ844>849-120745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1203 pM EDT Wed Aug 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Winds and waves will create hazardous conditions for small craft
and swimmers. Thunderstorms this evening could bring wind gusts
over 40 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms with strong gusty winds are possible on Thursday.

In the hours before

Local storm report, Aug 11, 4:48 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
448 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     3 NNW CALEDONIA         42.83N 85.53W
08/10/2021                   KENT               MI   NWS EMPLOYEE

            SEVERAL UPROOTED TREES AT KRAFT AVE SE &
            76TH ST SE.

&&

JSK
Special weather statement, Aug 11, 6:38 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
638 PM EDT Wed Aug 11 2021

MIZ043-050-056-120045-
Oceana-Muskegon-Ottawa-
Including the cities of Hart, Muskegon, Grand Haven, and Jenison
638 PM EDT Wed Aug 11 2021

..Strong Storms Developing Over Lake Michigan...

At 635 PM, strong thunderstorms were developing over Lake Michigan
offshore of Whitehall, Muskegon, Grand Haven and Port Sheldon. The
storms were moving east at around 50 mph and will begin impacting
these lakeshore communities between 7 and 730 PM.

Hail up to one inch in diameter, gusty winds greater than 40 mph,
dangerous lightning, and torrential downpours are possible.

If skies darken in your area curtail any outdoor activities and
seek shelter until 30 minutes after the storm has passed. If
caught outside stay away from high objects such as trees.

Meade
Local storm report, Aug 11, 8:56 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
856 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     1 N MACATAWA            42.79N 86.21W
08/11/2021  M56 MPH          OTTAWA             MI   BROADCAST MEDIA

            MEASURED AT SPYGLASS CONDOS.

&&

JSK
Local storm report, Aug 11, 9:05 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
905 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     1 SW PORT SHELDON       42.89N 86.21W
08/11/2021  M57 MPH          OTTAWA             MI   MESONET

&&

JSK
Local storm report, Aug 11, 9:17 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
917 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     4 S GRAND HAVEN         42.99N 86.23W
08/11/2021  M62 MPH          LMZ846             MI   MESONET

&&

JSK
Local storm report, Aug 11, 9:20 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
920 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND GST     1 WNW DRENTHE           42.79N 85.97W
08/11/2021  M54 MPH          OTTAWA             MI   PUBLIC

            CMU FIELD RESEARCH PROJECT.

&&

JSK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:19 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa72 min
Aug 11, 8:26 PM EDTSpecial Marine WarningGRR90 min
Aug 11, 8:56 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent49 min
Aug 11, 10:40 PM EDTSpecial Weather StatementGRRCalhoun, Jackson50 min
Aug 12, 12:01 AM EDTSpecial Weather StatementGRRAllegan59 min
Aug 12, 12:32 AM EDTSpecial Weather StatementGRRKent28 min
Aug 12, 12:56 AM EDTAreal Flood AdvisoryGRRCalhoun, Ingham, Jackson5 hr
Aug 12, 1:21 AM EDTAreal Flood AdvisoryGRRClinton, Eaton, Ingham2 hr
Aug 12, 3:38 AM EDTAreal Flood WarningGRRClinton, Eaton, Ingham5 hr
Aug 12, 4:39 AM EDTSpecial Weather StatementGRREaton, Ingham66 min
Aug 12, 6:09 AM EDTSpecial Weather StatementGRRCalhoun66 min
Aug 12, 6:15 AM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson45 min
Aug 12, 6:23 AM EDTAreal Flood WarningGRRCalhoun, Ingham, Jackson4 hr
Aug 12, 8:39 AM EDTAreal Flood AdvisoryGRRClinton, Eaton, Ingham111 min
Aug 12, 10:30 AM EDTAreal Flood AdvisoryGRRCalhoun, Ingham, Jackson2 hr
Aug 12, 11:06 AM EDTRiver Flood WarningGRRIngham36 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.